California, 2010

Debris Flow in California, December 22, 2010

December 22, 2010 · NWS MTR · 1 event in 1 county or zone

A low pressure trough which had been located over the Gulf of Alaska finally progressed toward California bringing brief heavy rain to the San Francisco Bay Area. The brief heavy rain combined with the saturated soil from rains of the past week to cause localized flooding and minor debris flows.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A low pressure trough which had been located over the Gulf of Alaska finally progressed toward California bringing brief heavy rain to the San Francisco Bay Area. The brief heavy rain combined with the saturated soil from rains of the past week to cause localized flooding and minor debris flows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 22, 10:45 AM PST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 22, 10:45 AM PST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1045 AM PST WED DEC 22 2010

...NEXT STORM SLATED FOR SATURDAY...

.DISCUSSION...AS OF 9:15 AM PST WEDNESDAY...RADARS CONTINUE TO SHOW
SOME SHOWER ACTIVITY OVER THE SOUTHERN PORTION OF THE CWA THIS
MORNING. FURTHER NORTH JUST SOME VERY SPOTTY ACTIVITY WHICH HAS
CONTINUED TO TREND DOWNWARD OVER THE PAST FEW HOURS. A FORECAST
UPDATE WAS ISSUED TO LOWER POPS ESPECIALLY FOR THE NORTHERN HALF OF
THE CWA. AFTER MULTIPLE DAYS OF RAINFALL...WE ARE ENTERING A DRY
SPELL AT LEAST THROUGH FRIDAY NIGHT AS A RIDGE OF HIGH PRESSURE
WILL MOVE INTO THE SW CONUS.

WEST OF THE RIDGE WILL BE AN IMPRESSIVE LONGWAVE TROF THAT WILL BRING
RAIN BACK INTO OUR AREA ON SATURDAY. LATEST MODELS SHOW DIFFERENT
TIMING FOR WHEN THE RAIN WILL START WITH THE NAM BRINGING IN THE
FIRST BANDS EARLY SATURDAY MORNING...THE GFS BY THE AFTERNOON...AND
THE ECMWF BY THE EVENING. BOTH THE GFS AND ECMWF ARE TRENDING A BIT
SLOWER WITH THE ONSET OF RAINFALL SO INCLINATION RIGHT NOW IS TO LEAN
CLOSER TO THOSE SOLUTIONS. AS THE SPECIAL WEATHER STATEMENT
HIGHLIGHTS...MAIN CONCERN WILL BE FOR PERSONS TRAVELING DURING THE
UPCOMING WEEKEND TO HIGHER ELEVATION SPOTS AS SNOWFALL COULD BE UP
TO 2 FEET MAKING DIVING CONDITIONS VERY DIFFICULT. GENERAL RAINFALL
TOTALS FOR OUR AREA WILL BE UNDER AN INCH FOR URBAN SPOTS WITH 1-2"
FOR HIGHER ELEVATION LOCATIONS. ISENTROPIC FLOW CONTINUES TO BE
AROUND 50 KT AND PW AMOUNTS SHOULD EXCEED AN INCH IN SPOTS...SO NOT
OUT OF THE QUESTION THAT WE COULD LOCALLY SEE EVEN HIGHER TOTALS.
THE RAIN WILL END ON SUNDAY. ALSO...ALL GUIDANCE ALSO BRINGS STRONG
SOUTHERLY WINDS --ESPECIALLY ALONG THE COAST -- ON SATURDAY. 925 MB
SPEEDS ARE FORECAST TO EXCEED 60 KT PARALLEL TO THE COAST WITH 40+
POSSIBLE AT THE SURFACE. WIND ADVISORIES ARE NOT OUT OF THE
QUESTION.

ANOTHER WET SYSTEM CONTINUES TO BE DEPICTED FOR WEDNESDAY OF NEXT
WEEK.

&&

.AVIATION...AS OF 10:45 AM PST WEDNESDAY...SCATTERED LIGHT SHOWERS
WILL CONTINUE INTO THE AFTERNOON AND THEN END DURING THE EVENING.
MVFR CIGS ARE EXPECTED TO PERSIST THROUGH THE DAY AT KSFO AND KOAK.
CURRENT THINKING IS FOR VFR CONDS AT THE REST OF THE TERMINALS...BUT
CLOSE CALL IN TERMS OF CEILINGS. HAVE NOTED THAT RECENT VISIBLE
SATELLITE IMAGERY LOOPS INDICATE MESOSCALE LOW LEVEL CYCLONIC
CIRCULATION CENTERED VICINITY OF THE SF BAY AREA WHICH APPEARS TO BE
ENHANCING CLOUD COVERAGE. WINDS WILL SWITCH TO LIGHT OUT OF THE WEST
NORTHWEST IN THE AFTERNOON. LIGHT WINDS...DRY CONDITIONS AND
GENERALLY DIMINISHING CLOUD COVER ARE FORECAST FOR THIS EVENING.
HOWEVER...FOG DEVELOPMENT IS CONSIDERED LIKELY BY LATE EVENING AT
KSTS...AND ALSO MVFR CEILING DEVELOPMENT AT KSFO AND KOAK LATE
OVERNIGHT.

VICINITY OF KSFO...MVFR CIGS 2000 TO 2500 FT LIKELY TO PERSIST
THROUGH MID AFTERNOON AND THEN LIFT A BIT TOWARDS EVENING...BUT
CONFIDENCE IN CONFINEMENT TO THIS RANGE ISN'T HIGH AND POSSIBILITY
EXISTS OF CEILINGS LOWERING AT TIMES INTO THE 1000 TO 2000 FT RANGE.
SCATTERED LIGHT SHOWERS WILL CONTINUE IN THE VICINITY...AND
POTENTIALLY AT TIMES AT THE TERMINAL ITSELF...DURING THE AFTERNOON.
AFTERNOON AND EARLY EVENING WINDS EXPECTED TO BE LIGHT. WITH AMPLE
LOW LEVEL MOISTURE CONTINUING OVERNIGHT...PRESENT THINKING IS THAT
MVFR CEILING DEVELOPMENT IS LIKELY BY DAWN.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR CONDITIONS EXPECTED THIS AFTERNOON
WITH ANY CEILINGS GENERALLY 3500 FT AND ABOVE. MVFR CEILING
DEVELOPMENT PROJECTED FOR THIS EVENING...BUT CONFIDENCE ISN'T HIGH
REGARDING EITHER TIMING OR CEILING HEIGHT. WINDS THIS AFTERNOON WILL
BE LIGHT ONSHORE.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
   .TDY...SCA...PT ARENA TO POINT PINOS 10-60 NM.
       ...SCA...POINT PINOS TO POINT PIEDRAS BLANCAS 0-60 NM.

&&

PUBLIC FORECAST: BELL
AVIATION/MARINE: BLIER

In the hours before

Special weather statement, Dec 22, 2:05 PM PST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
205 PM PST WED DEC 22 2010

CAZ006-505>513-516>518-528>530-231400-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
205 PM PST WED DEC 22 2010

...ANOTHER ROUND OF RAINFALL FORECAST FOR CHRISTMAS DAY...

...TRAVEL TO HIGHER ELEVATIONS MAY BECOME VERY DIFFICULT...

ANOTHER STORM SYSTEM IS FORECAST TO IMPACT OUR AREA ON CHRISTMAS DAY.
THIS WEEKEND STORM IS EXPECTED TO BE FAST MOVING...BUT COULD DROP
AS MUCH AS TWO INCHES OF RAIN IN THE HIGHER TERRAIN AND UP TO AN
INCH IN THE URBAN AREAS. GUSTY WINDS...ESPECIALLY NEAR THE COAST...ARE
ALSO POSSIBLE AS THE FRONT MOVES THROUGH SATURDAY EVENING. THIS
SYSTEM WILL ALSO PRODUCE ANOTHER ROUND OF HEAVY SNOWFALL OVER THE
SIERRA AND VERY GUSTY WINDS TO GREAT LOCAL WHITEOUT CONDITIONS
LATE SATURDAY INTO SUNDAY...SO HOLIDAY TRAVELERS WILL NEED TO USE
CAUTION.

PERSONS PLANNING ON TRAVELING OR WITH OUTDOOR ACTIVITIES DURING
THE UPCOMING HOLIDAY WEEKEND SHOULD CLOSELY MONITOR THE LATEST
FORECASTS AND PLAN ACCORDINGLY. REMEMBER TO ALWAYS CARRY AN
EMERGENCY KIT IN YOUR VEHICLE IN CASE YOU BECOME STRANDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Coastal North Bay Including Point Reyes National Seashore

When
December 22, 2:05 PM PST to 2:15 PM PST
Where
Coastal North Bay Including Point Reyes National Seashore forecast zone
Reported by
Department of Highways
Coordinates
38.290, -122.835 (the zone’s center; the record gives no point)

Rain over the previous twelve hours caused the saturated soil along State Highway 1 at Stinson Beach to form a minor landslide. The highway was closed from 2:12 p.m. to 5:11 p.m. PST.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275759.